Alert archive / Iowa / River Flood Warnings in 2016

River Flood Warning 52, NWS Omaha, NE

September 16, 2016Fremont County, Iowa

NWS Omaha, NE issued this river flood warning at Sep 16, 2016, 8:45 AM CDT for Fremont County, Iowa. It took effect at Sep 17, 2016, 11:47 AM CDT. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Sep 16, 2016, 8:45 AM CDT (13:45 UTC)
In effect from
Sep 17, 2016, 11:47 AM CDT
Expired
Sep 19, 2016, 3:00 AM CDT
In force
39 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
Minor

County Fremont County, IA

The radar

The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Nishnabotna River above Hamburg (HMBI4). The gauge peaked at 23.88 ft at Sep 17, 2016, 9:00 AM CDT.

actionminormoderate1015202509/1609/1709/1809/1909/20
Action stage
23 ft
Minor stage
25 ft
Moderate stage
27.5 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06810000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

190 
WGUS43 KOAX 161345
FLWOAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
845 AM CDT FRI SEP 16 2016

...The National Weather Service in Omaha has issued a flood warning 
for the following river in Iowa...

  West Nishnabotna River At Randolph affecting Fremont County.

  East Nishnabotna River At Red Oak affecting Montgomery County.

  Nishnabotna River Near Hamburg affecting Fremont County.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through areas where water covers the road.  The 
water depth may be too great to allow your vehicle to pass safely. 
Turn around...don't drown!

Additional information is available at:
http://www.water.weather.gov/ahps2/index.php?wfo=oax

&&

IAC071-170145-
/O.NEW.KOAX.FL.W.0050.160917T0600Z-160918T0000Z/
/RDPI4.1.ER.160917T0600Z.160917T0600Z.160917T0600Z.NO/
845 AM CDT FRI SEP 16 2016

The National Weather Service in Omaha has issued a
* Flood Warning for 
  The West Nishnabotna River At Randolph.
* from late tonight to Saturday evening...or until the warning is 
  cancelled.
* At  8:00 AM Friday the stage was 9.7 feet...or 9.3 feet below flood
  stage.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...the river is expected to rise to near flood stage after 
  midnight tomorrow.
* Impact...at 19.0 feet...Rural agricultural lands begin to flood.

&&

LAT...LON 4105 9556 4105 9544 4092 9552 4078 9555 4078 9563
      4092 9561             

$$

IAC137-170145-
/O.NEW.KOAX.FL.W.0051.160917T0056Z-160918T1734Z/
/RDOI4.1.ER.160917T0056Z.160917T1200Z.160917T2334Z.NO/
845 AM CDT FRI SEP 16 2016

The National Weather Service in Omaha has issued a
* Flood Warning for 
  The East Nishnabotna River At Red Oak.
* from this evening to Sunday afternoon...or until the warning is 
  cancelled.
* At  8:00 AM Friday the stage was 6.9 feet...or 11.1 feet below 
  flood stage.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by this evening and continue to 
  rise to near 20.2 feet by tomorrow morning the river will fall 
  below flood stage by tomorrow evening.
* Impact...at 20.0 feet...Lowland flooding begins along the west bank.

&&

LAT...LON 4116 9520 4116 9512 4086 9522 4078 9530
      4083 9543                       

$$

IAC071-170145-
/O.NEW.KOAX.FL.W.0052.160917T1930Z-160919T0800Z/
/HMBI4.1.ER.160917T1930Z.160918T0600Z.160918T1400Z.NO/
845 AM CDT FRI SEP 16 2016

The National Weather Service in Omaha has issued a
* Flood Warning for 
  The Nishnabotna River Near Hamburg.
* from Saturday afternoon to late Sunday night...or until the warning
  is cancelled.
* At  8:00 AM Friday the stage was 11.0 feet...or 14.0 feet below 
  flood stage.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by early tomorrow afternoon and 
  continue to rise to near 25.4 feet by early Sunday morning the 
  river will fall below flood stage by late Sunday morning.
* Impact...at 25.0 feet...More extensive lowland flooding begins as 
  the parking lot near the gauge begins to experience flooding. In 
  addition, some local farm levees may be overtopped with flood 
  waters.

&&

LAT...LON 4065 9565 4065 9557 4055 9563 4046 9568
      4048 9571                       

$$
3 follow-up statements
539 
WGUS83 KOAX 161939
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
239 PM CDT FRI SEP 16 2016

...The Flood Warning continues for...

  East Nishnabotna River At Red Oak affecting Montgomery County.

  Nishnabotna River Near Hamburg affecting Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through areas where water covers the road.  The 
water depth may be too great to allow your vehicle to pass safely. 
Turn around...don't drown!

Additional information is available at:
http://www.water.weather.gov/ahps2/index.php?wfo=oax

&&

IAC137-171039-
/O.EXT.KOAX.FL.W.0051.160916T2318Z-160918T0740Z/
/RDOI4.1.ER.160916T2318Z.160917T0600Z.160917T1340Z.NO/
239 PM CDT FRI SEP 16 2016

The Flood Warning continues for
  The East Nishnabotna River At Red Oak.
* from this evening to late Saturday night...or until the warning is 
  cancelled.
* At  2:30 PM Friday the stage was 16.9 feet...or 1.1 feet below 
  flood stage.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 18.9 feet by after midnight tomorrow. The river will 
  fall below flood stage by tomorrow morning.
* Impact...at 18.0 feet...Rural lowlands begin to flood along the east
  bank.

&&

LAT...LON 4116 9520 4116 9512 4086 9522 4078 9530
      4083 9543                       

$$

IAC071-171038-
/O.EXT.KOAX.FL.W.0052.160917T2100Z-160918T2100Z/
/HMBI4.1.ER.160917T2100Z.160918T0000Z.160918T0300Z.NO/
239 PM CDT FRI SEP 16 2016

The Flood Warning continues for
  The Nishnabotna River Near Hamburg.
* from Saturday afternoon to Sunday afternoon...or until the warning 
  is cancelled.
* At  2:00 PM Friday the stage was 11.1 feet...or 13.9 feet below 
  flood stage.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 25.1 feet by tomorrow evening. The river 
  will fall below flood stage by late tomorrow evening.
* Impact...at 25.0 feet...More extensive lowland flooding begins as 
  the parking lot near the gauge begins to experience flooding. In 
  addition, some local farm levees may be overtopped with flood 
  waters.

&&

LAT...LON 4065 9565 4065 9557 4055 9563 4046 9568
      4048 9571                       

$$

DeWald
236 
WGUS83 KOAX 170059
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
759 PM CDT FRI SEP 16 2016

...The Flood Warning continues for...

  Nishnabotna River Near Hamburg affecting Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through areas where water covers the road.  The 
water depth may be too great to allow your vehicle to pass safely. 
Turn around...don't drown!

Additional information is available at:
http://www.water.weather.gov/ahps2/index.php?wfo=oax

&&

IAC071-171559-
/O.EXT.KOAX.FL.W.0052.160917T1647Z-160918T1500Z/
/HMBI4.1.ER.160917T1647Z.160917T1800Z.160917T2100Z.NO/
759 PM CDT FRI SEP 16 2016

The Flood Warning continues for
  The Nishnabotna River Near Hamburg.
* from Saturday morning to Sunday morning...or until the warning is 
  cancelled.
* At  7:45 PM Friday the stage was 16.3 feet...or 8.7 feet below 
  flood stage.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late tomorrow morning and 
  continue to rise to near 25.1 feet by early tomorrow afternoon.the 
  river will fall below flood stage by tomorrow afternoon.
* Impact...at 25.0 feet...More extensive lowland flooding begins as 
  the parking lot near the gauge begins to experience flooding. In 
  addition, some local farm levees may be overtopped with flood 
  waters.

&&

LAT...LON 4065 9565 4065 9557 4055 9563 4046 9568
      4048 9571                       

$$
193 
WGUS83 KOAX 171325
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
825 AM CDT SAT SEP 17 2016

...The Flood Warning is cancelled for...

  Nishnabotna River Near Hamburg affecting Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through areas where water covers the road.  The 
water depth may be too great to allow your vehicle to pass safely. 
Turn around...don't drown!

Additional information is available at:
http://www.water.weather.gov/ahps2/index.php?wfo=oax

&&

IAC071-171355-
/O.CAN.KOAX.FL.W.0052.000000T0000Z-160918T1500Z/
/HMBI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
825 AM CDT SAT SEP 17 2016

The Flood Warning is cancelled for
  The Nishnabotna River Near Hamburg.
* At  8:15 AM Saturday the stage was 23.9 feet...or 1.1 feet below 
  flood stage.
* Flood stage is 25.0 feet.
* Forecast...The river will crest below flood stage at 24.5 feet this
  afternoon.
* Impact...at 25.0 feet...More extensive lowland flooding begins as 
  the parking lot near the gauge begins to experience flooding. In 
  addition, some local farm levees may be overtopped with flood 
  waters.

&&

LAT...LON 4065 9565 4065 9557 4055 9563 4046 9568
      4048 9571                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at Sep 16, 6:13 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Sep 16, 6:13 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
613 AM CDT FRI SEP 16 2016

.SHORT TERM...(today through Sunday)
Issued at 328 AM CDT FRI SEP 16 2016

Ending morning thunderstorms, the chance for afternoon development
in our southeast, then a relatively tranquil weekend, are the
primary highlights of this forecast.

Large area of thunderstorms developed Thursday afternoon under mid
level diffluent zone southeast of upper low moving into the Dakotas.
Storms affected northeast Nebraska early in the day, then line of
severe storms fired along a line from northern Iowa into central
Nebraska. That eventually turned into a heavy rain event for much of
our area from near Columbus through west central Iowa. Meanwhile mid
level vort center spawned more storms in a north-south line in south
central Nebraska which progressed through southeast Nebraska and
southwest Iowa early Friday. What is left behind are areas of
showers with isolated thunderstorms. Extrapolation of showers
concurs with short-range model output in moving most of our area
on back side of rain by mid morning.

That should leave the bulk of the mid day hours dry. However cold
front tied to Northern Plains upper low is forecast to swing into
southeast Nebraska and southwest Iowa this afternoon, and lingering
mid level sheared vorticity over the same area will provide enough
of a kicker to get a few storms firing this afternoon. Several hi-
res short term models are suggesting this scenario currently, but
we'll have to wait and see what kind of airmass will be available
after morning convection churns things up. Still enough evidence to
maintain at least a slight chance for convection southeast of
Interstate 80 later this afternoon into the evening.

Beyond that, high pressure will settle into the region for Saturday,
bringing a relatively dry and mild day with mostly sunny skies and
light northwest winds.

Another mid level trough is forecast to enter the Plains Saturday
night then swing east of our area early Sunday. Induced warm/moist
advection over retreating surface high pressure could trigger an
isolated elevated thunderstorm after midnight Saturday night before
trough exits to the east. Thus will maintain our small chances then.
Otherwise southerly low level flow will return Sunday allowing
temperatures to bump back up into the lower 80s most areas.

.LONG TERM...(Sunday night through Thursday)
Issued at 328 AM CDT FRI SEP 16 2016

Mainly zonal mid level flow regime will be in place for the start of
the work week before trough begins to settle into the Pacific
Northwest, causing southwest flow across the Plains Wednesday and
Thursday. ECMWF and GFS are in general agreement with this pattern
evolution, but differ on more minor waves entering our area and thus
precipitation potential. Nonetheless, both suggest prolonged period
of moisture return ahead of any mid level perturbations, and thus at
least a chance for convection with each wave. The first chance will
come Wednesday and continue off-and-on through Thursday. Perhaps
the best chance will come Wednesday night when GFS shows a surface
front moving into Nebraska and Iowa. Otherwise will see
temperatures averaging the 80s for highs until we are behind that
front on Thursday.

&&

.AVIATION...(12Z TAFS for KOFK...KLNK and KOMA.)
Issued at 604 AM CDT FRI SEP 16 2016

VFR conditions are expected through the TAF cycle. IFR ceilings
are sneaking close to KOMA/KLNK this morning, but am leaning
toward the stratus staying out of the TAF sites. If they do impact
the sites, it should be short-lived. Otherwise, clearing skies are
expected, with ceilings transitioning to 10-15kft to 25kft to
clear. Winds will be light and variable early in the period,
perhaps leaning toward light west-northwesterly by tonight into
Saturday morning.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Mayes
Hazardous weather outlook, Sep 16, 7:43 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
743 AM CDT FRI SEP 16 2016

IAZ043-055-NEZ031>034-042>045-170245-
MONONA-HARRISON-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
WASHINGTON-
743 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

RESIDUAL FLOODING OF STREAMS AND LOW-LYING AREAS WILL CONTINUE
THIS MORNING DUE TO OVERNIGHT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY AS A
COLD FRONT SETTLES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NEZ088>093-170245-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
743 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE FOR ISOLATED THUNDERSTORMS IN FAR
SOUTHEAST NEBRASKA AND FAR SOUTHWEST IOWA THIS AFTERNOON AND
EVENING. ANY STORMS THAT DEVELOP ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY AS A
COLD FRONT SETTLES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ056-069-079-080-090-091-NEZ011-012-015>018-030-050>053-065>068-
078-170245-
SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-BUTLER-SAUNDERS-DOUGLAS-
SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
743 AM CDT FRI SEP 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY AS A
COLD FRONT SETTLES INTO THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MAYES

In the hours before

Local storm report, Sep 16, 5:14 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
514 AM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 AM     HEAVY RAIN       HOWELLS                 41.72N 97.00W
09/16/2016  M4.40 INCH       COLFAX             NE   CO-OP OBSERVER

            RAINFALL TOTAL YESTERDAY EVENING THROUGH OVERNIGHT.

&&

BMAYES
Local storm report, Sep 16, 6:27 AM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
627 AM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HEAVY RAIN       2 WNW WEST POINT        41.85N 96.75W
09/16/2016  M5.02 INCH       CUMING             NE   MESONET

            NEBRASKA MESONET AT WEST POINT. RAINFALL TOTAL FOR
            CALENDAR DAY SEPT 15.

&&

BMAYES
Local storm report, Sep 16, 6:58 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
658 AM CDT FRI SEP 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 AM     HEAVY RAIN       TEKAMAH                 41.78N 96.22W
09/16/2016  M6.05 INCH       BURT               NE   CO-OP OBSERVER

            24-HOUR TOTAL

&&

BMAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:16 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona, Shelby44 min
Sep 15, 7:47 PM CDTFlash Flood WarningOAXMonona5 hr
Sep 15, 8:00 PM CDTSpecial Weather StatementOAXHarrison30 min
Sep 15, 8:44 PM CDTFlash Flood WarningOAXHarrison, Monona, Shelby5 hr
Sep 15, 8:49 PM CDTSpecial Weather StatementOAXHarrison, Shelby41 min
Sep 15, 10:09 PM CDTFlash Flood WarningOAXMonona6 hr
Sep 15, 10:52 PM CDTFlash Flood WarningOAXHarrison, Monona6 hr
Sep 16, 12:20 AM CDTFlash Flood WarningOAXHarrison4 hr
Sep 16, 12:51 AM CDTSevere Thunderstorm WarningOAXFremont, Mills24 min
Sep 16, 1:15 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page30 min
Sep 16, 1:25 AM CDTFlash Flood WarningOAXHarrison, Pottawattamie3 hr
Sep 16, 1:40 AM CDTFlash Flood WarningOAXHarrison, Monona, Pottawattamie, Shelby3 hr
Sep 16, 1:44 AM CDTSevere Thunderstorm WarningOAXFremont, Mills, Montgomery, Page31 min
Sep 16, 2:12 AM CDTSpecial Weather StatementOAXMontgomery, Page48 min
Sep 16, 6:52 AM CDTAreal Flood AdvisoryOAXHarrison, Monona6 hr
Sep 16, 8:45 AM CDTRiver Flood WarningOAXFremont34 hr
Sep 16, 8:45 AM CDTRiver Flood WarningOAXMontgomery52 hr
Sep 16, 9:48 AM CDTRiver Flood WarningOAXMills4 days
Sep 16, 9:48 AM CDTRiver Flood WarningOAXFremont4 days

Nearby

River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.